Texas, 2012

Tornado and Hail in Texas, May 8, 2012

May 8, 2012 · NWS CRP · 7 events in 2 counties and zones

Scattered thunderstorms developed over the southern portions of the Coastal Bend ahead of a stalled frontal boundary over the Brush Country to the Victoria Crossroads. Severe thunderstorms developed north of Alice and moved toward Nueces Bay in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed over the southern portions of the Coastal Bend ahead of a stalled frontal boundary over the Brush Country to the Victoria Crossroads. Severe thunderstorms developed north of Alice and moved toward Nueces Bay in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 8, 5:58 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 5:58 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
658 AM CDT TUE MAY 8 2012

.DISCUSSION...SEE UPDATED 12Z AVIATION DISCUSSION.

&&

.AVIATION...THERE ARE LIGHT ECHOS ON RADAR THIS MORNING LEADING TO
PATCHY LIGHT RAIN OVER AREAS EAST OF ALI-VCT. ADDITIONAL
THUNDERSTORM DEVELOPMENT OVER NORTHEAST MEXICO WILL LEAD TO SOME
STORMS NEARING THE LRD SITE. DUE TO AN UPPER LEVEL DISTURBANCE AND
SURFACE COLD FRONT...SHOWER AND THUNDERSTORM DEVELOPMENT IS
EXPECTED BY LATE THIS MORNING OVER SOUTH TEXAS THROUGH THE
AFTERNOON...ALTHOUGH ITS DIFFICULT TO SAY HOW MUCH COVERAGE.
DEVELOPMENT SHOULD KEEP OVER AREAS WEST OF LRD-BEA DURING THE
DAY...THEN EXPAND EASTWARD REACHING NEAR THE COASTAL AREAS THROUGH
THE OVERNIGHT. MVFR CONDITIONS THIS MORNING SHOULD IMPROVE TO
VFR...THOUGH BKN CEILINGS WILL BE POSSIBLE FOR THE MOST PART...
WITH A RETURN OF MVFR CEILINGS WILL BE EXPECTED FOR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 540 AM CDT TUE MAY 8 2012/

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...CONVECTION DEVELOPING
OVER WEST TEXAS THIS MORNING WITH SUPPORT FROM THE COMBINATION OF
A S/W AND DIFFLUENT FLOW ALOFT. COOLING IN THE MIDLEVELS WILL
CONTINUE TO CREATE AN UNSTABLE AIRMASS ALOFT. THE HINDRANCE FOR
SOUTH TEXAS WITH THE MORNING STORMS IS THE CAP THAT WAS SHOWN BY
THE 00Z CRP SOUNDING. HOWEVER...DUE TO THE CLOSER PROXIMITY OF
THE CURRENT S/W...EXPECTING A COOLING TREND IN THE MIDLEVELS...
ERODING THE CAP THROUGH THE MORNING HOURS...THUS ALLOWING FOR THE
INCREASING CHANCES FOR RAIN. IN ADDITION TO THE S/W...A SLOW
MOVING COLD FRONT WILL TREK SOUTHWARD...BECOMING AN ADDITIONAL
FOCUS FOR THUNDERSTORM DEVELOPMENT. AS FOR CURRENT...BEST AREA
FOR EARLY MORNING CONVECTION WILL BE NEAR THE NORTHERN BRUSH
COUNTRY...THEN EXTEND FURTHER EAST BY LATE MORNING. THE LOCATION
OF THE DIFFLUENT FLOW ALOFT WILL GRADUALLY SHIFT FROM NEAR THE BIG
BEND AREA FURTHER SOUTH...BRINGING BETTER CHANCES FOR
THUNDERSTORM DEVELOPMENT...WITH MODELS HINTING AT MCS
DEVELOPMENT...THIS EVENING THROUGH WEDNESDAY MORNING. WITH
INCREASING BULK SHEAR OVER THE AREA DUE TO THE STRENGTHENING JET
OVERHEAD...THERE IS THE POSSIBILITY OF A FEW STORMS BECOMING
STRONG TO SEVERE LATE TONIGHT THROUGH EARLY WEDNESDAY...
PARTICULARLY OVER THE BRUSH COUNTRY. THE MAIN THREAT WOULD BE
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH INCREASED
MOISTURE OVER THE CWA...PWATS RANGING FROM 1.4-1.7...RAINFALL
AMOUNTS MAY REACH 1-2 INCHES...WITH ISOLATED HIGHER AMOUNTS. THE
BULK OF THE STORMS SHOULD THEN GRADUALLY MOVE OFFSHORE THROUGH
WEDNESDAY MORNING. OVERALL...KEPT A COOLING TREND WITH THE
EXPECTED CHANGE IN AIRMASS...AS WELL AS INCREASED CLOUD COVERAGE.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...THE FORECAST PERIOD
WILL START WITH A LULL IN GOOD RAIN CHANCES AS REGION WILL BE UNDER
THE INFLUENCE OF SHORT WAVE UPPER LEVEL RIDGE AND NEGATIVE 85H
THETA-E ADVECTION FROM THE NORTHEAST. BUT MOISTURE AXIS WILL REMAIN
ALONG THE RIO GRANDE AND ENERGY FROM APPROACHING UPPER LOW WILL LEAD
TO A CHANCE FOR STORMS OVER NORTHEAST MEXICO TO ADVANCE EASTWARD
ACROSS THE RIO GRANDE. THE UPPER LOW SOUTHWEST OF THE BIG BEND
THURSDAY MORNING WILL SLOWLY MOVE NORTHEAST INTO THE PERMIAN BASIN
FRIDAY MORNING AND NORTH TEXAS SATURDAY MORNING. MID LEVEL HEIGHT
FALLS OVER NORTHERN MEXICO INTO THE EDWARDS PLATEAU THURSDAY INTO
THURSDAY NIGHT WILL LEAD TO AN INCREASE IN THE SOUTHEAST 85H FLOW
TO 20-30 KNOTS OVER SOUTH TEXAS INTO THE RIO GRANDE THURSDAY INTO
THURSDAY NIGHT. THIS WILL ADVECT DEEP MOISTURE BACK INTO SOUTH TEXAS
WITH SREF SHOWING PRECIPITABLE WATER VALUES 1.6 INCHES ALONG THE
COAST...BUT 00Z GFS SHOWS PWAT VALUES AROUND 2 INCHES BY THURSDAY
NIGHT OVER THE COASTAL PLAINS. THIS WOULD BE 2 STANDARD DEVIATIONS
ABOVE NORMAL. MODELS SHOW STRONGLY DIVERGENT FLOW ALOFT IN LEFT EXIT
REGION OF 80 KNOT 25H JET STREAK COMING ACROSS NORTHERN MEXICO. FEEL
SCENARIO IS COMING TOGETHER FOR HEAVY RAINFALL EPISODE FOR THURSDAY
NIGHT AND MENTIONED LOCALLY HEAVY RAINFALL POSSIBLE IN THE FORECAST.
HEAVY RAIN THREAT WILL MOVE TOWARD THE COAST AND COASTAL WATERS
FOR FRIDAY. WILL SHOW GRADUAL DECREASE IN RAIN CHANCES FROM FRIDAY
NIGHT INTO SATURDAY. TEMPERATURES WILL BE COOLER THAN NORMAL FOR
THE PERIOD WITH HIGHS FRIDAY AND SATURDAY ALONG THE COAST AND IN
THE MID-COAST REGION IN THE UPPER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  70  85  68  81  /  20  30  40  20  40
VICTORIA          86  67  82  65  80  /  40  50  30  20  40
LAREDO            93  71  87  69  85  /  40  60  50  40  60
ALICE             89  70  85  66  82  /  20  40  50  30  50
ROCKPORT          83  71  83  69  80  /  20  30  40  20  40
COTULLA           88  67  84  66  80  /  50  60  30  30  60
KINGSVILLE        90  71  87  67  82  /  20  40  50  20  50
NAVY CORPUS       86  73  85  71  80  /  20  30  50  20  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, May 8, 4:59 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
559 AM CDT TUE MAY 8 2012

TXZ229>234-239>247-091100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
559 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...
PARTICULARLY OVER NORTHERN PORTIONS OF SOUTH TEXAS...FROM LAREDO
TO ROCKPORT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL THEN BE POSSIBLE LATE
TONIGHT ACROSS SOUTH TEXAS. SOME STORMS MAY BECOME STRONG TO
SEVERE TONIGHT...ESPECIALLY OVER THE BRUSH COUNTRY...WITH STRONG
WINDS AND LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS A COLD
FRONT MOVES INTO THE AREA. A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WILL MOVE OUT OF SOUTHWEST TEXAS THURSDAY NIGHT PROVIDING
A ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS FROM THURSDAY INTO
FRIDAY ACROSS SOUTH TEXAS. THERE IS A POSSIBILITY OF LOCALLY
HEAVY RAINFALL THURSDAY NIGHT INTO FRIDAY. RAIN AMOUNTS OF 2 TO 3
INCHES WILL BE POSSIBLE WITH ISOLATED AMOUNTS UP TO 5 INCHES
POSSIBLE MAINLY OVER THE BRUSH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GMZ230-235-250-255-270-275-091100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
559 AM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/TMT

The radar

The Corpus Christi radar (KCRP), 15 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Nueces

When
May 8, 7:15 AM CST to 7:16 AM CST
Where
Nueces County, 2.72 mi NNE of Gardendale to 2.69 mi NNE of Gardendale
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Public
Coordinates
27.736, -97.363

Video taken by the public showed a weak waterspout over Corpus Christi Bay moving inland near Ocean Drive and Robert Drive as a weak EF-0 tornado. The tornado quickly dissipated. No damage was observed.

Thunderstorm Wind, Jim Wells

When
May 8, 12:56 PM CST to 12:57 PM CST
Where
Jim Wells County, 2.05 mi SW of Orange Grove to 1.6 mi SSW of Orange Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
27.950, -97.955

A NWS survey concluded that a downburst of straight-line winds occurred over the southern portion of the city of Orange Grove near the intersection of Highway 359 and County Road 374. The winds were estimated to be up to 80 mph. The damage path was 1 mile long and a half of a mile wide. Several large power poles were snapped in half. The roof was peeled off of two mobile homes. The roof was damaged on a two story home with a large porch overhang. There were numerous large trees and branches down across the area also.

Thunderstorm Wind, Nueces

When
May 8, 1:19 PM CST
Where
Nueces County, 7.02 mi WNW of La Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.930, -97.830

A television antenna 20 feet tall and well secured was blown down.

Hail, Nueces

When
May 8, 1:21 PM CST
Where
Nueces County, 7.22 mi NW of La Rose
Measured
0.75 in hail
Reported by
Public
Coordinates
27.942, -97.825

Public reported penny sized hail covered the ground along Farm to Market Road 3088 northwest of Bluntzer.

Thunderstorm Wind, Nueces

When
May 8, 1:22 PM CST
Where
Nueces County, 2.9 mi WNW of La Rose to 2.62 mi WNW of La Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
27.890, -97.776

Trees were blown down at the Westlake Subdivision.

Heavy Rain, Nueces

When
May 8, 1:47 PM CST to 2:12 PM CST
Where
Nueces County, 3.69 mi NW of La Rose
Reported by
CoCoRaHS
Coordinates
27.910, -97.780

Observer received 2.25 inches of rain in a span of 25 minutes near Bluntzer.

Hail, Nueces

When
May 8, 1:52 PM CST
Where
Nueces County, 0.92 mi NW of Lon Hill
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
27.860, -97.660

Quarter sized hail occurred near Wood River Drive in Calallen.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385435, 385415, 385410, 385399, 385413, 385414, 385409.